MAUDE Adverse Event Report: SMITH & NEPHEW, INC. NS VIS ADPT GUIDE JII KIT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. NS VIS ADPT GUIDE JII KIT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number V0200112
Medical Device Problem Code Inadequacy of Device Shape and/or Size (1583)
Health Effect - Clinical Code Laceration(s) (1946)
Date of Event 12/20/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during a tka surgery utilizing one (1) ns vis adpt guide jii kit, a visionaire plan for an 8 femoral and 8 tibial was incorrect.A 7 femoral and 6 tibial were implanted.A 15mm poly liner was used, doctor felt the distal fem and proximal tibial cuts were too aggressive and caused the bigger gap in flexion and extension.The procedure was resumed, without any delay, using the same device.Patient was not injured as consequence of this problem.
 
Event or Problem Description
It was reported that, during a tka surgery utilizing one (1) ns vis adpt guide jii kit, a visionaire plan for an 8 femoral and 8 tibial was incorrect.A 7 femoral and 6 tibial were implanted.A 15mm poly liner was used, doctor felt the distal fem and proximal tibial cuts were too aggressive and caused the bigger gap in flexion and extension.The procedure was resumed, without any delay, using the same device and performing more resections and soft tissue balancing.Patient was not injured beyond the reported issue.
 
Additional Manufacturer Narrative
B5: (event description).
 
Additional Manufacturer Narrative
H2: additional information ¿h6: health effect - impact code¿.H3, h6: the associated device was returned and evaluated.The visual inspection does not reveal any defects.A review made by the quality engineering team revealed that the segmentation was evaluated and found to be within visionaire standards.The clinical/medical investigation concluded that a user technique/variance cannot be ruled out as a potential contributing factor as the surgical technique instructs to revert to standardized instrumentation if the adaptive guides do not perform as intended.Based on the limited information provided, no definitive contributing clinical factors can be concluded and a malperformance of the instrumentation cannot be confirmed.The patient impact included the reported ¿too aggressive¿ cuts, larger than anticipated flexion and extension gaps, unplanned ¿more resections and soft tissue balancing¿, and downsizing of femoral and tibial components which required a 15mm primary poly insert; however, no surgical delay or patient injury was reported due to the events.Although the patient status is reportedly ¿healthy¿ with no anticipation of further medical/surgical intervention due to this issue, a 15mm primary insert places the patient in a higher risk category (limits options) should future revision become necessary.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months.Visionaire devices are patient-matched instruments, therefore, no additional complaint history review was performed.A review of the instructions for use documents for visionaire¿ patient matched instrumentation revealed that if the patient matched cutting block does not perform as intended, use the standard smith & nephew instrumentation to complete the surgery.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to the inspection drawing, a comparison of part configuration to print shall be performed.Besides, the cut sequence shall be identified by verification with the drawing print and inspected according to procedure.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This is a single use device, user technique or user variance are likely potential factors that could contribute to the reported event.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
NS VIS ADPT GUIDE JII KIT
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18552485
Report Number1020279-2024-00193
Device Sequence Number6469566
Product Code JWH
UDI-Device Identifier00885556658406
UDI-Public885556658406
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K170282
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/07/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/20/2024
Device Catalogue NumberV0200112
Device Lot Number00273180V1
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/03/2024
Supplement Date Received by Manufacturer01/03/2024
03/05/2024
Initial Report FDA Received Date01/22/2024
Supplement Report FDA Received Date01/24/2024
03/07/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/22/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown